Failed amiodarone therapy leads to pacemaker implantation in an elderly woman

November 6, 2008
Cardiology Review® Online, June 2008, Volume 25, Issue 6

An 80-year-old woman presented to the emergency department after awakening with substernal chest pain, shortness of breath, and palpitations.

An 80-year-old woman presented to the emergency department after awakening with substernal chest pain, shortness of breath, and palpitations. Her medical history included 3-vessel coronary artery disease, for which she had previously declined coronary artery bypass graft surgery; a non-ST-segment elevation myocardial infarction; and heart failure with preserved systolic function. She noted no previous arrhythmia symptoms, but had a history of slow heart rates, which was diagnosed during a recent evaluation for fatigue at an outside hospital. On arrival to our institution, the patient had an irregular pulse at 160 beats per minute, a blood pressure of 154/70 mm Hg, an increased respiratory rate, and an oxygen saturation of 88% on room air, which improved with administration of supplemental oxygen. Chest auscultation revealed decreased breath sounds at the lung bases; a rapid, “irregularly irregular” cardiac rhythm; and a systolic ejection murmur. An electrocardiogram (ECG) revealed atrial fibrillation with rapid ventricular response as well as mild (< 2 mm) ST-segment depression in the inferolateral leads. A chest radiograph showed small bilateral pleural effusions and mild pulmonary vascular congestion.

Figure 1. ECG showing sinus bradycardia at a rate of approximately 45 beats per

minute, which is followed by the onset of atrial fibrillation with rapid ventricular

response.

The patient was initially treated with oral and intravenous metoprolol, which lowered her ventricular rate to 90 beats per minute, resolving her chest pain and shortness of breath. She was admitted to the hospital to rule out myocardial infarction, and spontaneously converted to sinus rhythm within 24 hours. Due to her severe atrial fibrillation symptoms, she was started on oral amiodarone for maintenance of sinus rythym. An initial loading dose of 400 mg twice daily was associated with nausea, and the dose was lowered to 400 mg daily. She was discharged to home a few days later on amiodarone and metoprolol therapy, which were to be taken in addition to her usual daily medications.

Figure 2. ECG showing atrial fibrillation spontaneously terminating with a ~1.8 second

sinus pause, followed by sinus bradycardia at ~45 beats per minute.

The patient was readmitted to the hospital a few weeks later because of intermittent dizziness, which made her feel as though she were “about to pass out.” Sinus bradycardia with a rate of 45 beats per minute was observed, and metoprolol was discontinued (Figure 1). Telemetry monitoring over the next few days revealed self-limited paroxysms of atrial fibrillation. Upon termination of these episodes, several long pauses of up to 4 or 5 seconds were noted, and these were associated with dizziness (Figure 2). The decision was made to implant a dual-chamber pacemaker. One month after implantation, the patient had normal pacemaker function and no recurrent atrial fibrillation.